Nebraska, 2017

Hail and Damaging Winds in Nebraska, May 16, 2017

May 16, 2017 · NWS OAX · 32 events in 12 counties and zones

A southeast moving cold front triggered an area of severe thunderstorms across Eastern Nebraska and Western Iowa during the late afternoon and evening of May 16th. Large hail and damaging thunderstorm winds were the primary hazards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A southeast moving cold front triggered an area of severe thunderstorms across Eastern Nebraska and Western Iowa during the late afternoon and evening of May 16th. Large hail and damaging thunderstorm winds were the primary hazards. Winds gusted to 85 MPH at the National Weather Service Office in Valley. There were many reports of trees blown down by damaging winds occurred in the Omaha metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 2:17 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 16, 2:17 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
317 PM CDT Tue May 16 2017

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 16 2017

WV imagery this afternoon showing a deep longwave trof cutting
through the western CONUS with potent southern tier vort max
currently over southern CA/western AZ. At the surface...relatively
weak low pressure was centered in eastern CO with a stagnant
thermal boundary extending into eastern Neb then northern IA. A
second boundary/cold front was situated from central MN to
southwest SD. Daytime heating/influx of moisture has pushed
instability parameters to the extreme with MLCAPES 2500-3500J/kg
over the region.

A highly unstable environment will be in place to allow for
convective development in western KS this afternoon...which will
eventually reach the CWA early this evening. Expect updraft
initiation on nose of 8-9C/km low level lapse rates protruding into
moisture rich environment...promoting rapid storm development. All
this coincident to boundary layer theta-E convergence.

HRRR and RAP13 have been pretty consistent the last several runs
showing the cluster of western KS storms will cross into 0-3km bulk
shear of 40kt or so...forming into a QLCS. Complex is progged then
to quickly race along the Neb/KS border during the early evening
hours before crossing into southeastern Neb/extreme southwest IA.
Along with probable severe wind gusts(increasing layer differential
max theta-E)...an isolated tornado forming along the bowing line
segment cannot be ruled out.

Meanwhile farther north...narrow line of convection is progged to
fire later the afternoon along a stagnant surface boundary extending
from south-central Neb into west-central IA. Activity will expand
then in areal coverage mainly over northeast Neb/west-central IA
toward mid evening. Steep mid-level lapse rates topping moisture
rich boundary layer suggest severe hail producers are quite
probable.

In addition...a heavy rain threat will be in place as well tonight.
The last several runs of both NAM/GFS show continuity advertising a
high degree of precipitation efficiency consisting of deep warm
cloud layer/strong moist low level inflow...and 30-40 microbars of
omega coincident to PWS approaching 2"

Wednesday/Wednesday evening...core of southwest shortwave trof will
lift right over the CWA and bring wrap around precip mainly over the
northern CWA.

Precip chances continue Thursday afternoon through Friday associated
with a large and relatively slow moving upper low/several impulses
exiting the Rockies.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 16 2017

Precip chances continue into the early part of next weekend
accompanied by a noticeable cooling trend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1207 PM CDT Tue May 16 2017

Gusty south winds will continue this afternoon across eastern
Nebraska with scattered-broken clouds at around FL040.
Thunderstorms are expected to form to the west this afternoon
before moving into the area this evening. Short-term model
guidance remains in good agreement in suggesting that a bowing
line of storms will affect the Lincoln and Omaha areas between
about 01 and 04z. As such, a mention of strong wind gusts have
been included in the TAFs during that time frame. Otherwise,
expect episodic showers and thunderstorms overnight into Wednesday
morning with the potential for more widespread MVFR ceilings
developing late tonight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mead
Hazardous weather outlook, May 16, 3:22 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
422 PM CDT Tue May 16 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
422 PM CDT Tue May 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

A highly unstable and moist environment will be in place to
promote severe thunderstorm development late this afternoon
before increasing in areal coverage through the evening. The
primary severe weather threat along and south of I-80 will be
damaging wind gusts with the potential for an isolated tornado.
For areas north of I-80...the main threat will be large hail and
damaging winds.

In addition...the possibility for heavy rainfall and localized
flooding is quite high in association with more intense
thunderstorms.

Even though the severe weather will likely come to a close around
midnight, the threat for flooding will continue with showers and
thunderstorms across the region later tonight.

Thunderstorms will also be possible again on Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

The chance of thunderstorms will extend into Wednesday evening and
again Thursday night through Saturday morning. Additional
thunderstorms are possible Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will liklely be needed late this afternoon and
tonight.

Fobert

In the hours before

Special weather statement, May 16, 3:46 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
446 PM CDT TUE MAY 16 2017

NEZ050-065-066-078-162200-
Seward NE-Butler NE-Lancaster NE-Saline NE-
446 PM CDT TUE MAY 16 2017

...Significant Weather Advisory for NORTHWESTERN LANCASTER...
SEWARD...NORTHWESTERN SALINE AND SOUTHWESTERN BUTLER COUNTIES UNTIL
500 PM CDT...

At 443 PM CDT, Doppler radar was tracking strong thunderstorms just
west of Beaver Crossing, or 13 miles east of York, moving northeast
at 40 mph. Other storms were developing over parts of south central
Nebraska.

Hail and winds in excess of 40 mph will be possible with these
storms. Intensification is likely between 500 pm and 530 pm.

Locations impacted include...
Seward, Milford, Friend, Utica, Beaver Crossing, Staplehurst,
Garland, Pleasant Dale, Bee, Ulysses, Goehner, Cordova, Surprise,
Pawnee State Recreation Area, Blue River State Recreation Area and
Tamora.

This includes Interstate 80 IN Nebraska between mile markers 366 and
392.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4107 9737 4118 9714 4083 9682 4055 9737
TIME...MOT...LOC 2143Z 224DEG 34KT 4080 9736

MILLER

The radar

The Omaha radar (KOAX), 85 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

16 hail, 16 thunderstorm wind. Local standard time, as filed.

Hail, Seward

When
May 16, 4:01 PM CST
Where
Seward County, 1.38 mi N of Tamora
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.900, -97.220

Hail, Seward

When
May 16, 4:15 PM CST
Where
Seward County, 0.69 mi N of Seward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.910, -97.100

Hail, Saunders

When
May 16, 4:35 PM CST
Where
Saunders County, 2.81 mi N of Touhy
Measured
1.25 in hail
Reported by
Public
Coordinates
41.170, -96.830

Quarter to half dollar size hail was reported.

Hail, Dodge

When
May 16, 4:38 PM CST
Where
Dodge County, 2.81 mi S of Fremont
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.410, -96.510

Quarter to golf ball hail was reported.

Hail, Dodge

When
May 16, 4:51 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
1.75 in hail
Reported by
Public
Coordinates
41.440, -96.490

Hail up to golf ball size was reported.

Hail, Lancaster

When
May 16, 5:05 PM CST
Where
Lancaster County, 0.87 mi SW of Waverly
Measured
1.75 in hail
Reported by
Public
Coordinates
40.910, -96.530

Golf ball size hail and 50 mph winds were reported.

Thunderstorm Wind, Saunders

When
May 16, 5:10 PM CST
Where
Saunders County, 2.08 mi SW of Venice
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.210, -96.400

Multiple large tree branches were blown down and a tree was split in half due to damaging thunderstorm winds.

Thunderstorm Wind, Douglas

When
May 16, 5:10 PM CST
Where
Douglas County, 0.9 mi W of Valley
Measured
74 kt (85 mph) measured gust
Reported by
NWS Employee
Coordinates
41.320, -96.367

A 74 Knot wind gust was measured at the Omaha/Valley National Weather Service Office.

Thunderstorm Wind, Douglas

When
May 16, 5:10 PM CST
Where
Douglas County, 0.69 mi S of Valley
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.310, -96.350

Several power poles were blown down in Valley.

Hail, Lancaster

When
May 16, 5:15 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -96.690

Quarter size hail reported at 40th and Old Cheney Road.

Hail, Douglas

When
May 16, 5:20 PM CST
Where
Douglas County, 1.38 mi S of Waterloo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.260, -96.300

Quarter size hail reported in the Lake Zorinsky area.

Hail, Sarpy

When
May 16, 5:20 PM CST
Where
Sarpy County, 3.9 mi WNW of Meadow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.050, -96.240

Quarter size hail reported at the Flying J Truck Stop.

Thunderstorm Wind, Sarpy

When
May 16, 5:25 PM CST
Where
Sarpy County, 0.86 mi SE of Gretna
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.140, -96.240

A tree was blown down at 168th and Giles Road.

Hail, Douglas

When
May 16, 5:30 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -96.010

Quarter size hail reported at 178th and Harrison Streets.

Hail, Douglas

When
May 16, 5:30 PM CST
Where
Douglas County, 1.38 mi S of Waterloo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.260, -96.300

One inch hail was reported in the Lake Zorinsky area.

Thunderstorm Wind, Washington

When
May 16, 5:30 PM CST
Where
Washington County, 1.55 mi W of Ft Calhoun
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.470, -96.060

Winds up to 70 MPH were recorded by an automated weather station.

Thunderstorm Wind, Sarpy

When
May 16, 5:34 PM CST
Where
Sarpy County, 1.25 mi ENE of Richfield
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -96.060

Large tree limbs were blown down.

Hail, Douglas

When
May 16, 5:35 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.260, -96.010

NICKEL size hail and 50 mph winds reported.

Thunderstorm Wind, Douglas

When
May 16, 5:35 PM CST
Where
Douglas County, 2.01 mi ENE of Gibson
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.258, -95.933

Trees were damaged at the Gene Leahy Mall at 13th and Douglas Streets in Omaha.

Hail, Sarpy

When
May 16, 5:40 PM CST
Where
Sarpy County, 0.86 mi SE of Gretna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.140, -96.240

Quarter size hail reported at Highway 6 south of Highway 370.

Thunderstorm Wind, Sarpy

When
May 16, 5:40 PM CST
Where
Sarpy County, 0.86 mi SE of Papillion
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.160, -96.040

Large tree branch was blown down.

Thunderstorm Wind, Douglas

When
May 16, 5:40 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.260, -96.010

Trees were blown down near AKSARBEN Village on south 63rd St.

Thunderstorm Wind, Douglas

When
May 16, 5:44 PM CST
Where
Douglas County, 0.84 mi N of (Oma)eppley Fld Omah
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.312, -95.903

A 55 Knot wind gust was reported at Omaha Eppley Airfield.

Hail, Otoe

When
May 16, 5:45 PM CST
Where
Otoe County, Unadilla
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.680, -96.270

Thunderstorm Wind, Douglas

When
May 16, 5:45 PM CST
Where
Douglas County, 0.31 mi SSW of Bennington
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.366, -96.172

Bleachers were blown over by damaging thunderstorm winds at Bennington High School.

Thunderstorm Wind, Washington

When
May 16, 5:47 PM CST
Where
Washington County, 0.86 mi SE of Blair
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.540, -96.140

Roof to a home was damaged by damaging winds in Blair.

Hail, Cass

When
May 16, 6:00 PM CST
Where
Cass County, 0.52 mi W of Weeping Water
Measured
1.75 in hail
Reported by
Public
Coordinates
40.870, -96.140

Hail up to golf ball size was reported.

Thunderstorm Wind, Douglas

When
May 16, 6:00 PM CST
Where
Douglas County, 0.81 mi ENE of (Oma)eppley Fld Omah
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.304, -95.886

A small plane was flipped over by damaging winds just after it landed at Eppley Airfield.

Thunderstorm Wind, Burt

When
May 16, 6:02 PM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.780, -96.220

A 56 knot wind gust was estimated near Tekamah.

Hail, Cass

When
May 16, 6:46 PM CST
Where
Cass County, 2.14 mi SSW of Eagle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.790, -96.430

Thunderstorm Wind, Saline

When
May 16, 7:10 PM CST
Where
Saline County, 3.47 mi SE of Western
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.360, -97.160

Three center pivot irrigation systems and large tree limbs were damaged by thunderstorm winds.

Thunderstorm Wind, Gage

When
May 16, 7:24 PM CST
Where
Gage County, 1.26 mi WSW of Clatonia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.460, -96.850

Several trees were damaged by damaging winds that created power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698351, 698352, 698389, 698390, 698391, 699392, 699458, 699470, 699471, 699395, 699399, 699401, 699465, 699402, 699449, 699460, 699472, 699414, 699480, 699412, 699462, 699463, 699461, 699413, 699478, 699489, 699418, 699476, 699464, 699404, 699493, 699483.